Editorial Message and Issue Highlights–Vol. 16, No. 7–8, July-August 2019

| July 1, 2019

Dear Colleagues:

Welcome to the July–August 2019 edition of Innovations in Clinical Neuroscience (ICNS). We start this issue with a meta-analysis by Whitlock, Woodward, and Alexander titled, “Is High Placebo Response Really a Problem in Depression Trials? A Critical Re-analysis of Depression Studies.” Here, the authors investigated the accuracy of the popular theory that placebo nonadditivity and increasing placebo response have become major problems in depression studies in recent years. The authors reanalyzed data from 122 depression trials conducted between the years 1983 and 2010, originally collected and analyzed by Undurraga and Baldessarini in 2012. The authors used different methods of data analysis than those utilized by the original authors. Based on the new analysis, the authors reported that “Despite the placebo responses in MDD trials increasing up to approximately the year 1998, we found no evidence that it has continued to increase since this date, or that it has been the cause of smaller reported treatment effects in recent years.” The authors concluded that recent trials specifically designed to minimize the placebo effect have not improved our ability to identify new treatments, suggesting that time would be better spent improving other aspects of trial design.

Next, in a study by Butz, Truba, and Trott titled “Treatment of Functional Gait Abnormality in a Rehabilitation Setting: Emphasizing the Physical Interventions for Treating the Whole Child,” investigators evaluated an inpatient treatment program for pediatric patients with lower extremity weakness/dysfunction and suspected conversion disorder. Using a 16-step goal hierarchy, the patients underwent three hours of physical therapy daily and met with a psychologist and teacher daily until discharge. Patient functioning was assessed at three time periods using a functional mobility scale for children. The authors reported significant improvements in mobility over time, with positive differences observed between admission and discharge, but not between discharge and two-month follow-up, suggesting the physical gains in mobility were maintained.

Following this, Skelly, Demler, and Lee describe a case of seizure-like activity that occurred 72 hours after an abrupt high-dose clozapine discontinuation in a patient with schizoaffective disorder. The authors describe patient management and discuss potential mechanisms underlying this unusual presentation.

Next, in this edition’s “Psychotherapy Rounds” installment, Gainer and Cowan describe and discuss specific treatment challenges that can occur when treating  The Very Important Patient” in the context of psychotherapy. Boundary violations, expensive gifts, devaluation, scheduling irregularities, and transference/countertransference issues, commonly encountered when treating a patient of particularly high social standing, fame, or wealth than the typical patient or who behaves as though they deserve special treatment, as discussed. Illustrative case vignettes are included.

Following this, Dang, Marsh, and Moskovitz present the results of their study titled, “Increased Levels of Protein-methionine Sulfoxide in Plasma Correlate with a Shift from a Mild Cognitive Impairment to an Alzheimer’s Disease Stage.” Here, investigators evaluated blood samples from elderly patients with AD or MCI and normal controls to determine whether there was an association between MetO levels and superoxide dismutase (SOD) specific activity and AD. The authors reported that an increase in MetO levels and a decrease of SOD activity were observed only in AD plasma, indicating that monitoring patterns of these plasma markers could provide earlier detection of AD in patients with MCI.

Next, in a case report by Nakamura and Nagamine titled, “Severe Lamotrigine-induced Hyponatremia Associated with Takotsubo Cardiomyopathy,” the authors describe a case of female patient with bipolar disorder who developed acute hyponatremia and Takotsubo cardiomyopathy while taking lamotrigine. After cessation of lamotrigine, a time-sequential Improvement of hyponatremia and symptoms of Takotsubo cardiomyopathy were observed via repeated electrocardiogram upon discontinuation of lamotrigine, suggesting a relationship between lamotrigine, hyponatremia and this heart condition.

And finally, in this edition’s “Risk Management” installment, Cash addresses the issue of communicating medical issues with caregivers/family members of patients in the context of risk management.

We hope you enjoy this issue of ICNS. As always, we welcome your submissions and feedback.

Sincerely

Amir Kalali, MD

Editor, Innovations in Clinical Neuroscience   

Tags:

Category: Current Issue, Editor's Message: Issue Highlights

Comments are closed.